Ohio, 2017

Flash Flooding and Hail in Ohio, May 27, 2017

May 27, 2017 · NWS ILN · 4 events in 2 counties and zones

Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 5:13 PM EST, 2 minutes earlier.

Area forecast discussion, May 27, 5:13 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
613 PM EDT Sat May 27 2017

.SYNOPSIS...
With warm and moist air over the Ohio Valley, there will be
occasional chances for showers and thunderstorms through the
weekend. After a cold front moves through the region Sunday
night, drier conditions are expected for Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strong to severe storms have developed across northern KY
and south central Ohio in a moderately unstable airmass where
blyr cape are 2000-2500 j/kg. Effective shear is 20 to 30 kts
with more favorable shear south of ILN/s FA. These storms are
slow moving so localized heavy rain and flash flooding possible
along with wind and hail. Have updated and trimmed out several
counties over the nw portion of the severe thunderstorm watch
where severe threat has diminished. Since these storms instby
driven...expect a weakening trend with sunset and loss of
heating.

Previous...
Good instability is in place across the area this afternoon
south of a stalled out boundary situated across central portions
of our fa. ML capes of around 2000-2500 J/KG along and south of
the Ohio River have allowed for scattered thunderstorms to
develop. Better shear values are generally off to our south but
given the degree of instability and high dcape values, isolated
severe storms will be possible across our south through early
evening. Storms will also be fairly slow moving with some
possible back building so localized heavy rain/isolated flash
flooding will also be possible through this evening.

A lot of uncertainty remains as to how exactly things will play
out later tonight with an MCS moving out of the Mid Mississippi
Valley. It looks like the bulk of this will slide off to our
south, but the NSSL ARW, NAM and Canadian are hinting at a
northern portion of this feature pivoting up into southwest
portions of our fa late tonight. This will also be close to a
warm front that will be lifting up across our area which may
also allow for some additional showers and thunderstorms. Given
the uncertainty, will just keep pops in the chance to likely
category for later tonight with the highest pops across our
southwest.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The warm front will lift north across our area through the
morning hours with some scattered showers and thunderstorms
possible along it. As the front lifts north of our area, expect
to see a lull in pcpn through early afternoon. However, as we
destabilize through the afternoon, additional shower and
thunderstorms development will be possible from late afternoon
into Sunday night. Deep layer shear values will increase
through the day on Sunday, so severe storms will be possible
once again, especially across our south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Weak short waves and limited moisture may combine to produce a few
showers on Monday. Development of showers and thunderstorms will be
possible mainly over eastern locations on Tuesday when a weak cold
front is forecast to form along the Upper Ohio Valley. Additional
showers and thunderstorms may occur Wednesday as more short wave
energy rounds the base of a broad upper trough. Dry conditions are
expected Thursday under high pressure. Thunderstorms chances return
Friday when another batch of short wave energy is forecast to arrive
on a northwest upper flow. Thunderstorms may linger Saturday and
Sunday as moisture and convergence increase on the southwest flow
ahead of a slow moving cold front trailing Canadian low pressure.

Temperatures are forecast to be near normal through the period,
with highs in the 70s and lows mainly in the 50s.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
We have started to see some spotty shower and thunderstorm
development along and south of a stalled out boundary situated
west to east across central portions of our area this afternoon.
As we continue to destabilize through this afternoon, expect to
see the activity become more widespread and will cover the
threat with a VCTS at the southern TAF sites. This activity will
be diurnally enhanced so expect a downward trend as we head
into this evening. Most of the models are keeping the bulk of
the main MCS later tonight off to our southwest but the NAM and
a few of the higher res models are showing some additional
development farther north into our area later tonight into early
Sunday. Will therefore allow for some prevailing -shra and a
VCTS at all the TAF sites to account for this possibility.

There are still a few linger MVFR cigs around at the moment but
these should continue to lift into VFR for this afternoon.
Expect VFR cigs then into this evening before dropping back into
MVFR later tonight into Sunday morning as pcpn moves back in.

OUTLOOK...Intermittent chances of thunderstorms along with MVFR
ceilings will be possible through Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL/AR
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, May 27, 5:08 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
608 PM EDT Sat May 27 2017

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-282215-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-
Highland-
608 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging
winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>100-OHZ079-081-082-088-282215-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Brown-Adams-Pike-Scioto-
608 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected to continue this
evening. A few storms will be capable of producing large hail and
damaging winds. The storms will produce heavy rainfall at times with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 3:54 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 ESE TOLLESBORO        38.54N 83.52W
05/27/2017  M0.88 INCH       LEWIS              KY   TRAINED SPOTTER

            QUARTER INCH OF RAIN THROUGH 450 PM.

&&

ALANR
Special weather statement, May 27, 3:54 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT SAT MAY 27 2017

KYZ100-OHZ081-088-272130-
Lewis KY-Scioto OH-Adams OH-
454 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES UNTIL 530 PM
EDT...

At 454 PM EDT, radar indicated a strong thunderstorm 9 miles
northeast of Vanceburg, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Portsmouth, Rome, Blue Creek, Friendship, Garrison, Buena Vista in
Scioto County, Saint Paul, Firebrick, State Route 348 at State Route
125, West Portsmouth and Turkey Creek Lake.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3869 8348 3881 8346 3878 8299 3873 8300
      3873 8303 3870 8304 3868 8303 3866 8304
      3866 8305 3864 8305 3863 8307 3862 8307
      3861 8308 3859 8307 3858 8309
TIME...MOT...LOC 2054Z 280DEG 20KT 3870 8321

Haines
Special weather statement, May 27, 4:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
528 PM EDT SAT MAY 27 2017

KYZ100-OHZ088-272200-
Lewis KY-Scioto OH-
528 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS AND
SOUTHWESTERN SCIOTO COUNTIES UNTIL 600 PM EDT...

At 527 PM EDT, radar indicated a strong thunderstorm near Letitia,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Rexton, Garrison, Saint Paul and Friendship.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3864 8327 3873 8323 3868 8303 3866 8304
      3866 8305 3864 8305 3863 8307 3862 8307
      3861 8308 3860 8307 3857 8310 3855 8311
TIME...MOT...LOC 2127Z 311DEG 17KT 3859 8311

Haines
Special weather statement, May 27, 4:43 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
543 PM EDT SAT MAY 27 2017

OHZ082-088-272215-
Pike OH-Scioto OH-
543 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND NORTH
CENTRAL SCIOTO COUNTIES UNTIL 615 PM EDT...

At 543 PM EDT, radar indicated a strong thunderstorm near Piketon,
moving southeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Piketon, Wakefield, Germany and Bear Creek.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3902 8317 3911 8307 3904 8291 3898 8288
      3891 8297 3891 8305
TIME...MOT...LOC 2143Z 313DEG 8KT 3903 8306

Haines
Special weather statement, May 27, 4:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT SAT MAY 27 2017

KYZ100-272245-
Lewis KY-
545 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEWIS COUNTY UNTIL
645 PM EDT...

At 544 PM EDT, radar indicated a strong thunderstorm near Foxport,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Head of Grassy, Camp Dix, Petersville, Stricklett, Glen Springs,
Harris, Kinniconick, Tannery, Epworth and Emerson.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3840 8341 3839 8343 3840 8344 3841 8351
      3841 8353 3842 8353 3843 8358 3848 8359
      3850 8360 3851 8362 3857 8362 3856 8318
      3847 8319 3843 8324 3835 8324 3834 8323
      3832 8328 3833 8332 3832 8335
TIME...MOT...LOC 2144Z 269DEG 32KT 3850 8348

Coniglio
Local storm report, May 27, 4:53 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             PETERSVILLE             38.44N 83.49W
05/27/2017  M1.75 INCH       LEWIS              KY   BROADCAST MEDIA

            TIME ESTIMATED BY RADAR. PHOTO POSTED ON SOCIAL MEDIA.

&&

JGIBSON

The radar

The Cincinnati radar (KILN), 77 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
May 27, 5:15 PM EST to 5:17 PM EST
Where
Pike County, 0.54 mi W of Jasper
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -83.060

Thunderstorm Wind, Pike

When
May 27, 5:16 PM EST to 5:18 PM EST
Where
Pike County, 1.75 mi WSW of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.040, -83.080

A few trees were reported downed on power lines.

Flash Flood, Adams

When
May 27, 5:45 PM EST to 6:15 PM EST
Where
Adams County, 0.89 mi W of Lynx to 0.75 mi NNW of Tulip
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.770, -83.416

High water was reported flowing across Hamilton, Rhodes and Tulip Roads.

Flash Flood, Pike

When
May 27, 6:15 PM EST to 6:45 PM EST
Where
Pike County, 1.15 mi W of Jasper to 1.47 mi WSW of Jasper
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.048, -83.071

High water was flowing over a bridge along Long Fork Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692714, 692713, 692712, 692711.